Illinois, 2025Winter Weather in Illinois, February 5, 2025
February 5, 2025 · NWS DVN · 1 event in 1 county or zone
Areas of light freezing drizzle occurred across eastern Iowa, northeast Missouri, and Illinois the afternoon and evening of Wednesday, February 5th. While amounts of ice accumulation were very light, slick travel resulted in most areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of light freezing drizzle occurred across eastern Iowa, northeast Missouri, and Illinois the afternoon and evening of Wednesday, February 5th. While amounts of ice accumulation were very light, slick travel resulted in most areas. Several significant vehicle accidents were reported, especially just north of the Quad Cities on Highway 61, and along Illinois 88 in Whiteside County Illinois where several multi-vehicle pileups occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 5:59 PM CST, 1 minute earlier. Its key messages:
- Winter Weather Advisories remain in effect for the freezing drizzle/rain. This will lead to travel impacts during the late afternoon and evening commutes, especially on untreated roads.
- Another system may impact the area Friday night into Saturday. All forms of precipitation will be in play, but confidence remains low at this time.
- Active pattern remains in place as we go into next week, with temperatures remaining near to slightly above normal.
Area forecast discussion, Feb 5, 5:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
559 PM CST Wed Feb 5 2025
.KEY MESSAGES...
- Winter Weather Advisories remain in effect for the freezing
drizzle/rain. This will lead to travel impacts during the late
afternoon and evening commutes, especially on untreated
roads.
- Another system may impact the area Friday night into Saturday.
All forms of precipitation will be in play, but confidence
remains low at this time.
- Active pattern remains in place as we go into next week, with
temperatures remaining near to slightly above normal.
&&
.UPDATE...
Issued at 557 PM CST Wed Feb 5 2025
Radar/surface obs indicate widespread freezing drizzle mixed in
with freezing rain across the forecast area. Temperatures were
in the upper 20s to around 30 with the salt and pre-treatments
on the main roads should allow for melting. However, untreated
roads and sidewalks will remain ice covered and hazardous.
NAMNEST/HRRR continue the trend of the pcpn gradually ending in
our southwest by 9 pm and in our northeast after midnight. May
need to extend the winter weather advisory a few hours longer
but will monitor trends as the evening progresses.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 230 PM CST Wed Feb 5 2025
A weak surface low is developing and approaching the area, resulting
in widespread freezing drizzle and light freezing rain through much
of the area this afternoon and evening. This system has
significantly slowed down compared to previous forecasts, with more
sporadic areas of freezing mist/drizzle rather than widespread at
the moment. As we continue into the late afternoon and evening, we
will see more widespread mist/drizzle throughout the area. Those
along the Highway 20 corridor will be the last to see the freezing
drizzle move in, generally around 6pm local time. Between 9pm
and midnight tonight, we will start to see the remaining parts
of this system push east of the area, leaving us dry by the
Thursday morning commute. An area- wide Winter Weather Advisory
remains in effect for the impacts from the light freezing
rain/drizzle, especially for our afternoon and evening commutes.
Please take it slow and leave plenty of space between you and
other cars during your commute!
Tonight, we will see this much of this system push out of the
area by midnight. From there, the clouds will remain and
wouldn't be shocked to continue to see some slick spots through
the night, as temperatures will remain in the upper 20s to near
30. Otherwise, the remainder of the night will be quiet and
cool, with light winds.
Flow will remain largely zonal through the remainder of the week,
with surface high pressure passing through the region. While
cool/dry advection will remain on the back end of the system, we
will see daytime temperatures above normal once again on Thursday.
This, along with partly sunny skies, will help to melt any residual
ice that may be around. Although, it will still feel quite chilly
tomorrow, as gusty northwest winds will be seen.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 230 PM CST Wed Feb 5 2025
Friday will be a bit cooler, by about 10 degrees, but we are
expecting a quiet day. High pressure will continue to push east of
the area, keeping winds light and shifting easterly. Through the
day, we will see mostly cloudy skies, as upper level moisture
increases ahead of the next approaching system. Otherwise, we will
remain dry and quiet through the end of the week.
Our attention goes to late Friday night and through Saturday, when
we expect the next system to impact the region. WAA kicks in on
Friday night, which hints that the bulk of the precipitation
won't move in until early Saturday morning, if it makes it. This
storm system looks quite similar to that impacting us today,
with the northern branch of the jet stream farther south,
bringing more snow potential to the area. Since the last
forecast package, this trend seems to have continued. Right now,
this seems to be confined to our northern half of the area,
with those in the south seeing the best chance for a wintry mix
or even rain. With that said, there are still many unknowns,
especially regarding the phasing of the northern and southern
streams. Current guidance doesn't phase until it passes the
area, leaving us with light QPF between the two branches.
Ensembles have gone down with probabilities of >0.10" of QPF,
with much of our area free from any chance currently, and then
our far north/south seeing a 20-50% chance. With such unknowns
and low confidence, I will refrain from further details. Rather,
I just want to raise awareness on a similar system impacting
the region at the start of the upcoming weekend.
Beyond and into next week supports a continuation of the active
pattern, as more energy comes ashore in the western CONUS and then
zips eastward through the Central CONUS in fast semi-zonal flow.
Temperatures look to be seasonable as well, and so there's still
hope for us snow lovers!
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 557 PM CST Wed Feb 5 2025
Poor flying conds through tonight with widespread freezing
drizzle/freezing rain this evening, then gradually ending from
southwest to northeast overnight. IFR CIGS/VIS through tonight
then conds gradually becoming VFR. Southeast winds becoming
northwest on Thursday with gusts to 25-30 kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until midnight CST tonight for
IAZ040>042-053-054-066.
Winter Weather Advisory until midnight CST tonight for IAZ051-
052-063>065-067-068.
Winter Weather Advisory until 9 PM CST this evening for
IAZ076>078-087>089-098-099.
IL...Winter Weather Advisory until midnight CST tonight for ILZ001-
002-007-009.
Winter Weather Advisory until midnight CST tonight for
ILZ015>018.
Winter Weather Advisory until 9 PM CST this evening for
ILZ024>026-034-035.
MO...Winter Weather Advisory until 9 PM CST this evening for MOZ009-
010.
&&
UPDATE...Haase
SHORT TERM...Gunkel
LONG TERM...Gunkel/McClure
AVIATION...HaaseHazardous weather outlook, Feb 5, 3:01 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
301 PM CST Wed Feb 5 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-062115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
301 PM CST Wed Feb 5 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A storm system will continue to spread a mix of freezing drizzle
and freezing rain through the area as we approach early evening,
before ending late this evening and overnight. Ice accumulations
up to a tenth of an inch will lead to slick conditions, especially
on untreated surfaces. Winter Weather Advisories remain in effect
through this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Slick conditions may linger on untreated surfaces for the
Thursday morning commute.
Another storm system will bring a wintry mix or snow to the
region late Friday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Reports of icing would be greatly appreciated.
Winter Weather, Whiteside
- When
- February 5, 6:00 PM CST to 10:00 PM CST
- Where
- Whiteside forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
According to Illinois State Police, at 8:40 p.m. Wednesday troopers responded to a five-vehicle crash in Sterling, Illinois. Officials said four truck tractor semi-trailers lost traction on the Rock River Bridge and three of the four jackknifed causing the fifth vehicle to crash. One of the drivers of the semi-trailers was taken to an area hospital with non life-threatening injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 5, 20251 death · 2 injured · 1 event
- Ice Storm and Winter Weather in Virginia, February 5 to 6, 202528 events
- Winter Weather in Indiana, February 5 to 6, 202527 events
- Ice Storm and Debris Flows in West Virginia, February 5 to 7, 2025$20,000 · 10 events
- Winter Weather in Illinois, February 5 to 6, 202522 events
- Winter Weather in Wisconsin, February 5 to 6, 202520 events
- Winter Weather in New Jersey, February 5 to 6, 202518 events
- Ice Storm and Winter Weather in Maryland, February 5 to 6, 202517 events
- Ice Storm and Winter Weather in West Virginia, February 5 to 6, 202511 events
- High Wind in Idaho, February 5, 202567 kt wind · 10 events
- High Wind in Wyoming, February 5, 202565 kt wind · 10 events
- Winter Weather in Ohio, February 5 to 6, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229327.